Jump to content

Hypertension


1EMT-P

Recommended Posts

You are called for a 67 year old while female patient who went to her primary care providers office for dizziness, headache & hypertension. When you arrive on scene you find a pleasant 67 year old female patient seated on an exam table. The nurse tells you that the patient came in today complaining of dizziness, headache & hypertension. The patient has a PMHX: Hypertension, Mitral Valve Prolapse, Pacemaker, Reactive Airway Disease & Stroke (SAH). Her medications include HCTZ , Lisinopril 20mg QD, ASA 162mg QD, Zocor 10mg QD, Albuterol PRN. Her allergies include: Bumex, IVP Dye, Motrin & Niacin. BP 240/110, P 96, RR 20, Spo2 95% & Temp 97.8. Her Ekg revealed a Sinus Rythmn with an occassional PVC. Her treatment included O2 at 4 LPM, IV of Normal Saline, Vital Signs Q5 minutes. With a 30 minute ETA to the ED. You have the following medications available Labetalol & Nitro. What would you do & why.

Edited by 1EMT-P
Link to comment
Share on other sites

The above mentioned patient had an extensive history, including a cardiac history, history of hypertension and a history of subarachnoid hemorrhage. She was feeling bad enough that she went to see her PCP who determined that she was experiencing a " Hypertensive Crises" based upon her systolic blood pressure, physical exam and her signs and symptoms. The following tests were completed in the office 1. Blood glucose which was 98, 2. Urine Analysis which showed protein in the urine. 3. Ekg which showed a Sinus Rhythmn with PVC's rate 90. The nursing staff started an IV of NS in the left AC with a #20 gauge. Started the patient on 4 LPM of Oxygen by Nasal Cannula. They also gave the patient 0.4mg of Nitro SL to help lower the patients blood pressure. The vital signs post Nitro were as follows BP 220/100, P 80. RR 18, SPO2 100%.


The question is do you continue with the Nitro therapy since it lowered her BP or do we switch to IV Labetalol? Keep in mind that this is a high risk patient with multiple risk factors.

Edited by 1EMT-P
Link to comment
Share on other sites

Not in my neck of the woods, which could be wrong or right. My blood pressure could be that on any given day, but since you posted it, I assume something whent horribly wrong. At the pressure you stated (after treatment), I would have started an IV (you stated already there, so no reason for you to do that), and I would monitor her closely, but I would not do anything more unless some other sign or symptom presented, but my spidey-senses would be hightened by her history.

Link to comment
Share on other sites

I would seriously consider the IV lebataolol drip as long as no hx of asthma or other beta blocker interaction. It is much more controllable than NTG sprays and can titrate to BP. Our protocol in the hospital I believe is 20mg IV over 2 min then 1-2mg/min up to 300mg. I would definitely have the patient on a monitor to watch for adverse effects and check BP q 5-10 min while enroute.

My hesitation with using NTG to manage this patient is that one spray could then bottom out this patient, to me it's not a good management technique for hypertensive crisis.

Personally, I would take the pt off the O2 as well since they're O2 sat isn't showing me that they need it right now. If it drops below 92% or so for those at sea level consider putting it back on.

Link to comment
Share on other sites

Is it safe to assume there was no trauma leading up the present complaints? A 12 lead would be nice with CAD risk factors and extensive history; but useless giving the pacemaker. There are several argument of NTG over Labetalol. I do not view her experiencing a HTN crisis. No diaphoresis, SOB, or chest pain. Unless she is having a right wall infarct, I don't see NTG "bottoming" out her BP. Labetalol is a more "stable" drug to give; I suppose. (I don't feel any drug is safe or stable; and each pose there own risk) Perhaps continue the NTG. Perhaps switch to labetalol. What did the patient report post NTG admin? Did she find relief? Keep up with the NTG. Include some paste. If no relief, still continue the NTG or move towards the labetalol. It's either or really in my humble opinion. Looks like based on the limited V/S follow up you provided though, the NTG is working.

Labetalol is indicating in my area down by the bayou. So I would give that. And considering the lasting effects of labetalol, she would benefit from it "longer" if you will.

Link to comment
Share on other sites

Now for the rest of the story. About 10 minutes into the 30 minute transport the patient's BP began to increase & she developed nausea & vomiting. Vitals were as follows. BP 230/115, P 100, RR 20, SP02 98% on 4 LPM. I consulted with medical command who ordered Labetalol 20mg IV x 1 dose & Zofran 4mg IV x 1 dose. Following the Labetalol the patients vitals were as follows BP 210/112, P 88, RR 20 & SPO2 98%. I checked back to see what had happened with the patient several hours later. The patient was held in the ED for several hours where she underwent additional testing & an IV drip of Labetalol was started. She was admitted to the Step Down Unit.

Link to comment
Share on other sites

Is there a concern here?

The patient had a significantly elevated BP with some mild neurologic symptoms; treatement is certainly indicated here. Nitro isn't the best for this specific type of situation, even if the ability to run a drip is present so labetalol (or esmolol) is appropriate.

Link to comment
Share on other sites

The following were concerns with this patient. She had a significant history plus she was already on two blood presure medications. At the time I didn't feel Nitro was the way to go especially if she was at risk for a stroke. She was admitted to the hospital for three days where she under went a full cardiac evaluation and her medications were adjusted. She was placed on 40mg of Lisinopril QD, HCTZ 25mg QD & Atenolol 25mg QD.

Edited by 1EMT-P
Link to comment
Share on other sites

So, based on the initial description, I wouldn't treat this. Yes, she's hypertensive, and she has a headache and some dizziness, which could be the beginning of a CVA.

That being said, she doesn't have any altered mental status, any focal neuro deficitis, any slurred speech, photophobia, nuchal rigidity, ataxia, vertigo, etc. Even if she is having a CVA, this may be the MAP she needs to autoregulate. If, and it's a big if, she's having a CVA, then our target MAP is going to be different based on etiology.

I would sit on the patient, reassess, and let the ER work her up.


http://www.cfp.ca/content/57/10/1137.short

Edited: for grammar, and to add link.

Edited by systemet
Link to comment
Share on other sites

This thread is quite old. Please consider starting a new thread rather than reviving this one.

Join the conversation

You can post now and register later. If you have an account, sign in now to post with your account.

Guest
Reply to this topic...

×   Pasted as rich text.   Paste as plain text instead

  Only 75 emoji are allowed.

×   Your link has been automatically embedded.   Display as a link instead

×   Your previous content has been restored.   Clear editor

×   You cannot paste images directly. Upload or insert images from URL.

×
×
  • Create New...